Common antidepressant effective in easing agitation.
The results of a Journal of the American Medical Association study offer a glimmer of hope to families caring for a loved one with Alzheimer’s disease. Researchers at the University of Rochester, Johns Hopkins University, and six other academic medical centers found that a high dose of a common antidepressant drug (citalopram) significantly reduced agitation in patients participating in the study. However, given potentially concerning side effects of citalopram, researchers say further investigation is needed to determine whether a smaller dose will be as effective.
Agitation can be one of the most heartbreaking symptoms of the disease, and it is one of the most common reasons Alzheimer’s patients are moved out of their homes into higher levels of care. Caregivers watch as their loved ones become increasingly short-tempered, physically restless, resistant to help, or even verbally and physically abusive. Treatment options are very limited. Antipsychotics are often prescribed, but these significantly increase a patient’s risk of a stroke, heart attack, or death.
Citalopram, sold under the brand names Celexa and Cipramil, is one of the most common antidepressants taken by older adults in America. In this study, published in the February 19 issue of JAMA, 30 milligrams of citalopram were given to 94 patients with agitation. Another group of 92 patients with these symptoms took a placebo. At the end of the study, 40 percent of patients who took citalopram had “considerable relief” from their agitation symptoms, compared to 26 percent in the placebo group. Researchers obtained these result by comparing the results of two common rating scales (Neurobehavioral Rating Scale NBRS-A and a modified Alzheimer Disease Cooperative Study-Clinical Global Impression of Change mADCS-CGIC), administered by clinicians at the beginning and the end of the study.
In addition, caregivers of patients taking citalopram experienced reduced caregiver distress, further illustrating the clinical relevance of the treatment and its impact.
“It has been a long time since we’ve had such positive results in a field that has seen a sea of negative study results,” says Anton P. Porsteinsson, M.D., the William B. and Sheila Konar Professor at the University of Rochester and lead author of the study.
However, for older adults, the FDA recommends a maximum dose of 20 milligrams of citalopram to avoid risk of QT interval prolongation, a heart rhythm disorder that could eventually lead to death if not successfully treated. Patients in this study were monitored, and researchers confirmed a greater increase in QT interval occurred in the group of patients taking citalopram.
“There are very limited options for the treatment of this tremendously distressing and difficult to treat behavioral disruption. If non-pharmacological intervention is not beneficial, judicious use of citalopram appears to have a role in managing agitation in patients with Alzheimer’s disease but generally the dose should not surpass 20 mg daily” says Porsteinsson.
In addition to the University of Rochester and Johns Hopkins University, other centers involved in this study were: Columbia University, the Medical University of South Carolina, Stanford University, the University of Pennsylvania, the University of Southern California, and the University of Toronto.
Contact: Julie Philipp – University of Rochester Medical Center Source:University of Rochester Medical Center press release Image Source: The image is credited to geralt and is in the public domain. Original Research: Full open access research for “Effect of Citalopram on Agitation in Alzheimer Disease” by Anton P. Porsteinsson, MD; Lea T. Drye, PhD; Bruce G. Pollock, MD, PhD; D. P. Devanand, MD; Constantine Frangakis, PhD; Zahinoor Ismail, MD; Christopher Marano, M7; Curtis L. Meinert, PhD; Jacobo E. Mintzer, MD, MBA; Cynthia A. Munro, PhD; Gregory Pelton, MD; Peter V. Rabins, MD; Paul B. Rosenberg, MD; Lon S. Schneider, MD; David M. Shade, JD; Daniel Weintraub, MD; Jerome Yesavage, MD; and Constantine G. Lyketsos, MD, MHS in JAMA. Published online February 18 2014 doi:10.1001/jama.2014.93